To the Editor.
—Regarding the July and August Archives editorials by Gleckman and Gantz (1982;142:1267-1268) and Hochman et al (1982;142: 1440-1442), respectively, concerning bleeding problems attributable to the "third-generation cephalosporins and moxalactam disodium." It should come as no surprise that moxalactam has been associated with bleeding episodes as has cefamandole nafate and cefoperazone sodium. This has been well documented in the literature,1-10 and may well be attributable to the chemical structure of the respective compounds as well as affecting vitamin K—producing bacteria in the bowel. However, a search of the literature contains no references to bleeding associated with cefotaxime sodium. To date, at least, one may conclude that cefotaxime does not share the bleeding problems associated with the earlier mentioned compounds.The excellent plea for restraint in the use of these antibiotics is certainly shared by those of us who have had rather extensive experience in evaluating their potency
Childs SJ. Bleeding Problems. Arch Intern Med. 1983;143(1):183-184. doi:10.1001/archinte.1983.00350010195047